ISSN 2147-9720 | E-ISSN 2148-4279
Case Report
Hydroxychloroquine-induced agranulocytosis in a patient with long-term rheumatoid arthritis
1 Department of Rheumatology, Royal Surrey County Hospital, Guildford, United Kingdom  
Eur J Rheumatol 2016; 3: 91-92
DOI: 10.5152/eurjrheum.2015.0028
Key Words: Hydroxychloroquine, agranulocytosis, rheumatoid arthritis
Abstract

Agranulocytosis is a rare and little-known side effect of hydroxychloroquine use. This report describes the case of a 71-year-old woman with poorly controlled rheumatoid arthritis who developed agranulocytosis after several months of hydroxychloroquine therapy. She had been on several different disease-modifying antirheumatic drugs, including methotrexate and leflunomide, for her rheumatoid arthritis. Treatment became complicated following a diagnosis of leflunomide-induced pulmonary fibrosis that was discovered after an intensive care unit (ICU) admission for severe Pseudomonas pneumonia. All treatment was stopped apart from steroids and hydroxychloroquine. Because of persistent disabling symptoms, rituximab infusions were given, which improved the disease control. A second admission occurred after a routine blood test revealed agranulocytosis. Hydroxychloroquine was stopped, and after 24 h, she was discharged home. Blood counts returned to normal within 2 weeks of hydroxychloroquine cessation; hence, after the review of investigations, a diagnosis of hydroxychloroquine-induced agranulocytosis was made. This report considers current literature on hydroxychloroquine-induced agranulocytosis and explores the potential causes for this occurrence.

Key Words
Authors
All
Author’s Corner
Survey
AVES | Copyright © 2019 Medical Research and Education Association | Latest Update: 24.07.2019